Oklahoma, 2003

Damaging Wind in Oklahoma, August 21, 2003

August 21, 2003 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 2:34 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 21, 2:34 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
334 PM CDT THU AUG 21 2003

COLD FRONT OVER KANSAS WILL MAKE AN ATTEMPT TO MOVE INTO THE AREA...
BUT AT THE MOMENT AM NOT EXPECTING ANY SIGNIFICANT COOLING AS FRONT
MAY STALL NORTH OF AREA OR IN THE FAR NORTHERN ZONES. SO WILL KEEP
TEMPERATURES HOT. REMOVED POPS FOR TONIGHT AS THERE IS NOT MUCH
DEVELOPING ALONG THE FRONT IN KANSAS YET AND MAIN SIGNAL SEEMS TO BE
FARTHER TO THE NORTHEAST.

IN THE EXTENDED... THE UPPER RIDGE SET UP TO THE NORTH WITH SOME
WEAKNESS IN THE RIDGE SOUTH AND HINTS OF WEAK EASTERLY WAVES MOVING
ACROSS TEXAS. HAVE INTRODUCED SLIGHT CHANCE POPS IN THE AFTERNOON IN
THE SOUTH THROUGHOUT THE EXTENDED.

OKC   74   99   73   97  /  5   20   20   10
HBR   74  101   72   99  /  0   20   20   10
SPS   75  101   74  100  /  5   20   20   20
GAG   70   97   68   96  /  5   20   20   10
PNC   76   99   73   97  / 10   20   20   10
DUA   75   99   74   97  /  5   20   20   20

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 21, 10:56 AM CST, 8 hours 34 minutes before
OKZ004>048-050>052-TXZ083>090-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN OKLAHOMA...HOWEVER ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.

DISCUSSION...
AFTERNOON HEATING WILL RESULT IN A NARROW ZONE OF MODERATE TO HIGH
INSTABILITY AHEAD OF A WEAK COLD FRONT...THAT WILL MOVE INTO
NORTHERN AND CENTRAL KANSAS LATE TODAY. LIFT ALONG THE FRONT...AND
POSSIBLY ALONG A WEAK SURFACE TROUGH THAT MAY DEVELOP AHEAD OF THE
FRONT...MAY BE SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP. MOVEMENT WILL BE SOUTH OR SOUTHWEST AT 15
MPH. LARGE DIFFERENCES BETWEEN THE TEMPERATURE AND DEWPOINT SUPPORT
THE POSSIBILITY OF DAMAGING WINDS TO ACCOMPANY SOME OF THESE STORMS.
ANY STORMS THAT DEVELOP ARE EXPECTED TO WEAKEN AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110 DEGREE
RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID HEAT
RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA ON
FRIDAY...AND OVER SOUTHERN PARTS OF THE AREA FRIDAY NIGHT...AS THE COLD
FRONT TRIES TO MOVE INTO OKLAHOMA. THE POTENTIAL FOR SEVERE WEATHER
WILL REMAIN LOW.

OTHER HAZARDOUS WEATHER...
CONDITIONS ARE EXPECTED TO BECOME SLIGHTLY LESS HOT AS THE WEEKEND
APPROACHES...BUT AFTERNOON HEAT INDICES STILL MAY APPROACH DANGEROUS
LEVELS ON FRIDAY...ESPECIALLY ACROSS CENTRAL AND SOUTHERN PARTS OF
THE FORECAST AREA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES

In the hours before

Special weather statement, Aug 21, 6:34 PM CST, 56 minutes before
OKZ048-220045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT THU AUG 21 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN PITTSBURGH AND
PUSHMATAHA COUNTIES AT 730 PM... MOVING WEST AT 15 MPH.  THESE
STORMS WILL AFFECT ATOKA COUNTY... INCLUDING DAISY... REDDEN AND
MCGEE CREEK LAKE THROUGH 815 PM.

WINDS UP TO 50 MPH... SMALL HAIL AND FREQUENT LIGHTING ARE POSSIBLE.

The radar

The Norman radar (KTLX), 144 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atoka

When
August 21, 7:30 PM CST
Where
Atoka County, 4 mi N of Stringtown
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.517, -96.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334973.